Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 15, 2017, 8:59 PM CST for Kendall County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 15, 2017, 8:59 PM CST (02:59 UTC)
- Expired
- Jan 15, 2017, 9:45 PM CST
- In force
- 46 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 9:26 PM CST | TSTM WND DMG | 3 E Welfare, TX | SOCIAL MEDIA REPORT WITH PHOTOS OF LARGE TREE LIMBS DOWN NEAR THE INTERSECTION OF SCHMIDT LANE AND ERNST ROAD. WIND SPEEDS WERE ESTIMATED AT 60 MPH. |
| Jan 15, 9:50 PM CST | HAIL 1 | Kendalia, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 15, 6:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 3.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670
WUUS54 KEWX 160259
SVREWX
TXC259-160345-
/O.NEW.KEWX.SV.W.0013.170116T0259Z-170116T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
859 PM CST SUN JAN 15 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Kendall County in south central Texas...
* Until 945 PM CST
* At 858 PM CST, a severe thunderstorm was located over Nelson City,
or 7 miles northwest of Boerne, moving east northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Boerne, Sisterdale, Kreutzberg, Walnut Grove, Guadalupe River State
Park, Kendalia, Welfare, Nelson City, Waring and Crown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CST for south
central Texas.
LAT...LON 3005 9851 2989 9847 2988 9848 2987 9850
2981 9888 2990 9892 2994 9892 3009 9855
TIME...MOT...LOC 0258Z 254DEG 24KT 2988 9883
HAIL...1.50IN
WIND...60MPH
$$
BMW1 follow-up statement
732
WWUS54 KEWX 160323
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
923 PM CST SUN JAN 15 2017
TXC259-160345-
/O.CON.KEWX.SV.W.0013.000000T0000Z-170116T0345Z/
Kendall TX-
923 PM CST SUN JAN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR CENTRAL KENDALL COUNTY...
At 922 PM CST, a severe thunderstorm was located near Kreutzberg, or
10 miles northeast of Boerne, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Boerne, Sisterdale, Kreutzberg, Walnut Grove, Guadalupe River State
Park, Kendalia, Welfare, Nelson City, Waring and Crown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CST for south
central Texas.
LAT...LON 3005 9851 2989 9847 2988 9848 2987 9850
2981 9888 2990 9892 2994 9892 3009 9855
TIME...MOT...LOC 0322Z 254DEG 24KT 2992 9865
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 6:46 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 15, 6:46 PM CST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 646 PM CST Sun Jan 15 2017 .UPDATE... The forecast has been updated to include the mention of Tornado Watch #8, which is in effect for the Hill Country and portions of the I-35 corridor until midnight. In addition, a Severe Thunderstorm Watch remains in effect for the Rio Grande plains and Edwards plateau until 10 PM. && .AVIATION... Concerns continue to be centered on the chance for showers and thunderstorms this evening and overnight. We will continue to mention a TEMPO group at DRT through 04Z as storms continue to develop near and to the west of the terminal. After 04Z, shower and thunderstorm activity is expected to move east of the terminal. Farther east across the I-35 corridor, isolated showers will continue this evening and we will mention VCSH. Early Monday morning, we still expect a line of convection to move in from the west between 08-11Z along I-35 and will mention TEMPO groups at our sites. Once the line passes east of the terminals, we expect some lingering showers through mid- morning. && .PREV DISCUSSION... /ISSUED 305 PM CST Sun Jan 15 2017/ SHORT TERM (Tonight through Monday Night)... Strong to severe convection is about to enter the western boundary of our forecast area, northwest of Del Rio. This convection is being generated by a strong shortwave trough, unstable Gulf air, and a slowly northward moving warm front. High resolution mesoscale models have been consistent in depicting a thin MCS with embedded supercell structures. The Texas Tech and NSSL WRFs have verified best so far with timing and linear mode, with recent HRRR runs showing a more broken line of supercells. Overall, prior forecasts are on track and we expect the line to sweep across the area, generally along and north of U.S. 90. The line should weaken with time, and reach the I-35 corridor around 05-06Z. While one or two brief tornadoes are possible, the main severe threats will be large hail and damaging winds. Rainfall will average 1/2 to 1 inch, although some locations in the Edwards Plateau, Hill Country, and Metro Austin could receive up to 2-3 inches by daybreak Monday. Showers and thunderstorms will linger on the coastal plains Monday, but rainfall amounts should be 1/4 inch or less. LONG TERM (Tuesday through Sunday)... Highly amplified and progressive flow will continue across the CONUS through the next 7-10 days. This will bring a progression of fairly sharp shortwave troughs through a general longwave trough over the Plains. The net result for our area will be a cold front bringing colder conditions Wednesday and Thursday, then back to above normal temperatures Friday through Sunday before another cold front. PoPs will be in the forecast through Friday, although rainfall should be light. Just beyond this forecast period is another strong front and the potential for strong convection, then a colder, drier period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 71 51 57 49 / 80 40 30 60 50 Austin Bergstrom Intl Airport 62 71 52 58 49 / 80 40 30 60 50 New Braunfels Muni Airport 62 72 54 58 51 / 70 40 40 60 50 Burnet Muni Airport 55 69 46 55 46 / 90 10 20 50 50 Del Rio Intl Airport 50 72 51 60 50 / 60 0 - 40 30 Georgetown Muni Airport 58 69 48 56 47 / 90 30 30 50 50 Hondo Muni Airport 60 75 55 60 51 / 70 10 20 60 50 San Marcos Muni Airport 62 72 53 59 50 / 70 40 40 60 50 La Grange - Fayette Regional 66 72 57 61 53 / 70 60 50 50 50 San Antonio Intl Airport 62 74 55 60 52 / 70 20 30 60 50 Stinson Muni Airport 62 74 57 61 53 / 70 20 30 50 50 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...Allen Public Service/Data Collection...30
Hazardous weather outlook, Jan 15, 4:58 AM CST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 458 AM CST SUN JAN 15 2017 TXZ171>173-183>194-202>209-217>225-228-161100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 458 AM CST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS.. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ALONG AND WEST OF I-35. DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS THE HILL COUNTRY AND MAY CAUSE SOME FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND EXCESSIVE RAINFALL AMOUNTS.
In the hours before
Special weather statement, Jan 15, 8:19 PM CST, 40 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 819 PM CST SUN JAN 15 2017 TXZ186-189-160300- Kerr TX-Kendall TX- 819 PM CST SUN JAN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERR AND NORTHWESTERN KENDALL COUNTIES UNTIL 900 PM CST... At 818 PM CST, Doppler radar was tracking a strong thunderstorm over Kerrville State Park, or over Kerrville, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kerrville, Comfort, Sisterdale, Cypress Creek, Welfare, Kerrville State Park, Center Point, Waring, Bankersmith and Crown. A tornado watch remains in effect until midnight CST for south central Texas. LAT...LON 2989 9870 2990 9922 3013 9922 3014 9868 TIME...MOT...LOC 0218Z 266DEG 26KT 3001 9914 BMW
Local storm report, Jan 15, 8:23 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
823 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 1 S MEDINA 29.78N 99.25W
01/15/2017 E2.00 INCH BANDERA TX COCORAHS
LARGE HAIL PRODUCING CAR DENTS
&&
EVENT NUMBER EWX1700030
SBSLocal storm report, Jan 15, 8:31 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
831 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 NNW BANDERA 29.78N 99.10W
01/15/2017 E1.25 INCH BANDERA TX COCORAHS
AVERAGE HAIL SIZE REPORTED
&&
EVENT NUMBER EWX1700031
SBSLocal storm report, Jan 15, 8:32 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 NNW BANDERA 29.78N 99.10W
01/15/2017 E1.25 INCH BANDERA TX COCORAHS
&&
CORRECTED REMARKS
EVENT NUMBER EWX1700031
SBSSpecial weather statement, Jan 15, 8:56 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
856 PM CST SUN JAN 15 2017
TXZ185>190-203>205-220-160345-
Bexar TX-Uvalde TX-Atascosa TX-Blanco TX-Gillespie TX-Kerr TX-
Medina TX-Real TX-Bandera TX-Kendall TX-
856 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...BANDERA...KERR...
UVALDE...WEST CENTRAL BLANCO...GILLESPIE...NORTHWESTERN ATASCOSA...
KENDALL...NORTHWESTERN BEXAR AND SOUTHEASTERN REAL COUNTIES UNTIL 945
PM CST...
At 855 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Mountain Home to Blewett.
Movement was east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Medina, Kerrville, Uvalde, Fredericksburg, Boerne, Hondo, Devine,
Castroville, Comfort, Bandera, Leakey, Tarpley, Vanderpool, Hunt,
Helotes, Fair Oaks Ranch, Lytle, Ingram, Sabinal and Stonewall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until midnight CST for south
central Texas.
A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 3035 9852 2910 9877 2910 10011 2924 10011
3029 9946 3029 9930 3036 9930
TIME...MOT...LOC 0255Z 267DEG 25KT 3028 9940 2917 10003Local storm report, Jan 15, 8:57 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
857 PM CST SUN JAN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL MEDINA 29.80N 99.25W
01/15/2017 E2.50 INCH BANDERA TX PUBLIC
LARGE HAIL BUSTED OUT A SKY LIGHT
&&
EVENT NUMBER EWX1700032
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 6:12 PM CST | Special Weather Statement | EWX | Edwards | 48 min |
| Jan 15, 6:21 PM CST | Special Weather Statement | EWX | Kinney | 39 min |
| Jan 15, 6:24 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Real | 66 min |
| Jan 15, 6:30 PM CST | Special Weather Statement | EWX | Edwards | 60 min |
| Jan 15, 6:42 PM CST | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 48 min |
| Jan 15, 6:43 PM CST | Special Weather Statement | EWX | Kimble | 32 min |
| Jan 15, 6:48 PM CST | Special Weather Statement | EWX | Kinney | 42 min |
| Jan 15, 7:00 PM CST | Severe Thunderstorm Warning | EWX | Kinney | 28 min |
| Jan 15, 7:08 PM CST | Severe Thunderstorm Warning | EWX | Bandera | 67 min |
| Jan 15, 7:13 PM CST | Severe Thunderstorm Warning | EWX | Kinney | 47 min |
| Jan 15, 7:17 PM CST | Special Weather Statement | EWX | Edwards | 43 min |
| Jan 15, 7:33 PM CST | Special Weather Statement | EWX | Kerr | 42 min |
| Jan 15, 7:46 PM CST | Severe Thunderstorm Warning | EWX | Kinney | 29 min |
| Jan 15, 7:48 PM CST | Tornado Warning | EWX | Kerr | 27 min |
| Jan 15, 7:59 PM CST | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 46 min |
| Jan 15, 8:14 PM CST | Severe Thunderstorm Warning | EWX | Bandera, Kendall, Kerr | 46 min |
| Jan 15, 8:16 PM CST | Special Weather Statement | EWX | Kerr, Real, Uvalde | 44 min |
| Jan 15, 8:19 PM CST | Special Weather Statement | EWX | Kendall | 41 min |
| Jan 15, 8:36 PM CST | Areal Flood Advisory | EWX | Bandera, Kerr, Real | 3 hr |
| Jan 15, 8:56 PM CST | Special Weather Statement | EWX | Bandera, Gillespie, Kendall, Kerr, Medina, Uvalde | 49 min |
| Jan 15, 9:11 PM CST | Areal Flood Advisory | EWX | Kinney, Uvalde | 3 hr |
| Jan 15, 9:27 PM CST | Tornado Warning | EWX | Kendall | 33 min |
| Jan 15, 9:43 PM CST | Special Weather Statement | EWX | Bandera, Medina, Uvalde | 62 min |
| Jan 15, 9:44 PM CST | Severe Thunderstorm Warning | EWX | Blanco, Comal, Kendall | 46 min |
| Jan 15, 9:52 PM CST | Areal Flood Advisory | EWX | Bandera, Kendall, Kerr | 3 hr |
| Jan 15, 10:22 PM CST | Special Weather Statement | EWX | Hays | 38 min |
| Jan 15, 10:25 PM CST | Special Weather Statement | EWX | Bexar | 50 min |
| Jan 15, 11:07 PM CST | Special Weather Statement | EWX | Hays, Travis | 53 min |
| Jan 15, 11:16 PM CST | Special Weather Statement | EWX | Bexar, Comal | 29 min |
| Jan 15, 11:21 PM CST | Areal Flood Advisory | EWX | Bexar | 3 hr |
| Jan 15, 11:30 PM CST | Special Weather Statement | EWX | Bexar | 45 min |
| Jan 15, 11:45 PM CST | Special Weather Statement | EWX | Bexar, Comal | 30 min |
| Jan 16, 12:07 AM CST | Special Weather Statement | EWX | Williamson | 38 min |
| Jan 16, 12:32 AM CST | Areal Flood Advisory | EWX | Comal, Hays | 3 hr |
| Jan 16, 1:04 AM CST | Areal Flood Advisory | EWX | Bexar, Guadalupe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.